I had a steroid injection into my Achilles tendon two weeks ago. I didn't really get any relief from the pain and now the skin in that area is turning white. Should I try again and have another injection?

Repeat steroid injections for tendonitis are usually only given if the patient shows some improvement. There may be some continued mild pain and swelling after the first injection, but the patient reports a big change from before the injection. In such cases a second injection may be given.

There are some drawbacks to steroid injections. This is why they aren't used more routinely or without question. For example, the soft tissue can get thin. This puts the tendon at increased risk for rupture. Deep infection is also possible.

If the skin changes color, it may be a sign that the injection didn't reach its intended site. Injection of steroid drugs under the skin can cause depigmentation. This may be what you are describing. Doctors can use a special imaging tool called fluoroscopy to guide their injections to the right place. This also helps them avoid using too much drug.